Endocrine Abstracts (2013) 32 P308 | DOI: 10.1530/endoabs.32.P308

Graves' disease associated with severe hypoalbuminemi

Hacer Şen, Emine Bİnnetoğlu, Mehmet Aşık, Fahri Güneş, Erdem Akbal & Neslihan Bozkurt


Deparment of Internal Medicine, Medical Faculty, Çanakklae Onsekiz Mart University, Çanakkale, Turkey.


Introduction: The most common cause of thyotoxicosis is Graves’ disease. Thyroid storm mostly presents with fever, tachycardia, arrthyhmia, jaundice, congestive heart failure and consciousness. We report a rare case of severe hypoalbuminemia with thyroid storm. To our knowledge it is the first case of severe hypoalbunemia due to thyrotoxicosis in literature.

Case: Forty one years old female had been followed up with the diagnosis of Graves’ disease for 14 years. She was admitted with palpitations, shortness of breath, mild abdominal pain, nausea and complaints of discomfort. On examination, she had a temperature of 38.3 °C, arterial blood pressure 178/88 mmHg, irregular heart rate of 140 beats/min, respiratory rate of 22 breaths/min, mild pretibial edema and was seen nervous. Blood analysis revealed TSH of 0.005 IU/ml, FT3 of 10.9 pg/ml, FT4 of 3.5 pg/ml. ALT: 16 U/l, AST: 23 U/l, total-protein: 4.7 g/dl, albumin: 1.8 g/dl. Propylthiouracil, propranolol, Lugol’s solution and dexamethasone were started. On the fourth day of treatment, TSH of 0.005 IU/ml, fT3 of 2.97 pg/ml, fT4 of 1.98 pg/ml. Total thyroidectomy was performed. Other underlying factors for hypoalbunemia were excluded. In the follow-up, total protein and albumin levels returned to normal limits.

Conclusion: Severe hypoalbuminemia, that can be seen in many serious diseases, may be encountered in the long term progress of thyrotoxicosis unexpectedly. Hypoalbuminemia should be evaluated during thyrotoxicosis.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts